Maryland, 2014

Damaging Wind in Maryland, July 15, 2014

July 15, 2014 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 15, 1:42 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 15, 1:42 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT TUE JUL 15 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION FROM THE WEST
TODAY. THE FRONT WILL THEN SLOWLY CROSS THE AREA TONIGHT THROUGH
WEDNESDAY...BEFORE MOVING OFF THE COAST WEDNESDAY NIGHT. HIGH
PRESSURE BUILDS OVER THE REGION THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENT GOES WV IMAGERY INDICATES A STRONG UPPER LOW OVER THE GREAT
LAKES ASSOCIATED WITH A DEEP TROUGH DIGGING ACROSS THE CENTRAL US.
MEANWHILE...A STRONG UPPER RIDGE REMAINS ANCHORED OVER THE
SUBTROPICAL WESTERN ATLANTIC. THE LATEST SURFACE ANALYSIS SHOWS
1005MB LOW PRESSURE OVER LAKE ERIE...WITH A COLD FRONT EXTENDING
BACK THROUGH THE OHIO AND MID MISSISSIPPI VALLEYS...AND HIGH
PRESSURE OFF THE SOUTHEAST COAST. OVERALL THIS PLACES THE MID
ATLANTIC REGION WITHIN AN AREA OF DEEP LAYER SW FLOW.

THIS GENERAL PATTERN WILL CONTINUE TODAY AS THE FRONTAL ZONE SLOWLY
APPROACHES FROM THE WEST...AND THE LONGWAVE PATTERN AMPLIFIES AS THE
TROUGH CONTINUES TO DIG OVER THE GREAT LAKES AND THE RIDGE BUILDS
OFF THE COAST. A STRONG ANTICYCLONIC UPPER JET WILL ENHANCE OVER THE
SAINT LAWRENCE VALLEY WITH THE MID ATLANTIC REGION WITHIN THE
FAVORABLE ASCENT REGION WITHIN THE RRQ. THE BEST FORCING SHOULD
ARRIVE WITHIN THE 18-00Z WINDOW...WITH CONVECTION LIKELY TRIGGERING
IN VICINITY OF A LEE-SIDE/PRE-FRONTAL SURFACE TROUGH OVER THE
PIEDMONT. ABUNDANT LOW-LEVEL MOISTURE WILL BE AVAILABLE...WITH
15/03Z SREF INDICATING A 60-70% PROB OF CAPE VALUES EXCEEDING
2000J/KG ACROSS THE BULK OF THE LOCAL AREA...AND THE 15/00Z GFS/NAM
INDICATING LI VALUES AVERAGING AROUND -5. THE STRONGEST MID/UPPER
FLOW GENERALLY REMAINS N OF THE LOCAL AREA...BUT ENCROACHES ENOUGH
TO PRODUCE 20-30KT OF 0-6KM BULK SHEAR. THIS SHOULD BE SUFFICIENT
WHEN COMBINED WITH LIFT/MOISTURE TO PRODUCE ORGANIZED STRONG TO
LOCALLY SEVERE THUNDERSTORMS DURING THE AFTERNOON/EARLY EVENING
HOURS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY
RA IS EXPECTED. HOWEVER...GRIDDED FFG VALUES ARE TOO HIGH WHEN
COMPARED TO QPF FOR ANY SIGNIFICANT FLASH FLOOD THREAT...AND HENCE
NO FFA IS NECESSARY. IN LOOKING AT THE MOST RECENT RUC AND THE
HRRR COULD SEE SOME EARLIER DEVELOPMENT TOWARD THE COAST SO
INCREASED POPS SOME EARLIER ALONG THE COAST.

THE DAY SHOULD BEGIN MOSTLY SUNNY ACROSS THE AREA...AND GIVEN THIS
THE WARMER MAV GUIDANCE WAS FAVORED FOR HIGH TEMPERATURES. THIS
RESULTS IN FORECAST HIGHS RANGING FROM THE UPPER 80S/AROUND 90 OVER
THE PIEDMONT...TO THE LOW/MID 90S ALONG AND E OF I-95. AGAIN...DUE
TO RECENT DRY CONDITIONS THE RIC METRO AREA SHOULD QUICKLY SOAR INTO
THE 90S BY MIDDAY...BEFORE TEMPERATURES BECOME LIMITED DUE TO
DEVELOPING CONVECTION AND ASSOCIATED CLOUD COVER/RA. HEAT INDICES
WILL LIKELY RANGE FROM 100-104 ACROSS SE PORTIONS MIDDAY THROUGH
MID-AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE COLD FRONT SLOWLY MOVES THROUGH THE AREA TONIGHT AS THE UPPER
TROUGH LIFTS TO THE NE. THE HIGHEST POPS (LIKELY) WILL SHIFT
TOWARD THE COAST. THE SEVERE THREAT WILL WANE THROUGH THE EVENING
HOURS...WITH SHOWERS AND EMBEDDED THUNDER PREVAILING AFTER
MIDNIGHT. LOWS SHOULD RANGE FROM THE MID 60S W...TO LOW 70S E.

POPS WILL DECREASE FROMM WNW TO ESE WEDNESDAY AS THE COLD FRONT
GRADUALLY SLIDES OFF THE COAST. THE LOW LEVEL FLOW SHIFTS TO THE
N-NE BEHIND THE FRONT WITH A DRIER/NOT AS WARM AIRMASS EVENTUALLY
OVERSPREADING THE REGION FM THE W/NW WEDNESDAY NIGHT INTO THURSDAY.
INCREASING SUNSHINE FM W TO E IS EXPECTED WEDNESDAY...WITH HIGHS
RANGING FROM 80-85.

HIGH PRESSURE BUILDS INTO AND OVER THE AREA WEDNESDAY NIGHT THRU
THURSDAY RESULTING IN A MOSTLY CLEAR/SUNNY SKY. LOWS WEDNESDAY
NIGHT SHOULD RANGE FM THE MID/UPPER 50S FAR NW...TO THE UPPER
60S FAR SE. HIGHS THURSDAY SHOULD BE IN THE LOW/MID 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SECOND UPPER LEVEL TROUGH WILL INTO THE MID-SOUTH AND LOWER MS
VALLEY BY FRIDAY EVENING. THIS WILL ALLOW THE FRONT TO GET PULLED
BACK NORTH AS A WARM FRONT OVER THE WEEKEND, AND WE WILL LIKELY
SEE RAIN CHANCES SLOWLY KICK BACK UP INCREMENTALLY OVER THE
WEEKEND AS WEAK DISTURBANCES MOVE ALONG THE WAVY FRONT TO OUR
SOUTHEAST. KEPT A LOW (SLIGHT CHC) POP FRIDAY NIGHT AND EARLY
SATURDAY AS INITIAL WAVE PUSHES ACROSS...WITH HIGHER, MORE
WIDESPREAD HIGH END CHC (40%) POP SATURDAY AS THE UPPER TROUGH
AXIS PUSHES ACROSS, WITH A SECOND PERIOD OF (MAINLY DIURNALLY
DRIVEN) 40-50% POP SUNDAY AND SUNDAY EVENING AS NEXT VORTMAX
PUSHES ALONG THE COASTAL PLAIN. HIGH PRESSURE LOOKS TO SET UP
OFFSHORE, BRINGING A MORE TYPICAL SUMMERTIME SET UP AND WARMING
TEMPS FOR EARLY NEXT WEEK.

AS FOR TEMPS, EXPECT MAXIMA TO AVERAGE AROUND -1 S.D. BELOW NORMAL
EARLY IN THE PERIOD. HIGHS IN THE LOW TO MID 80S INLAND FRI-SUN,
WITH SOME WARMING BACK TOWARDS CLIMO NORMAL MON/TUE. EARLY
MORNING LOWS WILL SETTLE INTO THE 60S TO NEAR 70 ALONG THE COAST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCTD SHOWERS AND TSTMS DEVELOPING OVR THE CWA AS OF 2 PM IN THE
HOT AND HUMID AIRMASS IN ADVANCE OF A COLD FRONT. ACTIVITY WILL
BECOME WIDESPREAD ACRS THE AREA INTO THIS EVENG...AND HAVE
INCLUDED EITHER VCTS/VCSH INITIALLY IN ALL TAF SITES...THEN HAVE
PREVAILING -SHRAS OR -RA FOR ALL SITES THIS EVENG INTO WED MORNG.
EXPECT MAINLY VFR OR MVFR CONDITIONS...BUT STRONGER TSTMS OR
HEAVIER SHOWERS COULD PRODUCE ISLTD IFR CONDITIONS. DID NOT
INCLUDE THESE CONDITIONS IN TAF SITES SO FAR. PCPN WILL END FM WNW
TO ESE LATE TNGT THRU WED...AS COLD FRONT SLOWLY PUSHES OFF THE
CST. MAINLY VFR AND DRY WEATHER THEN EXPECTED WED AFTN THRU FRI.

&&

.MARINE...
SOUTH TO SOUTHWEST WINDS REMAINED BELOW SCA CRITERIA MONDAY EVENING
AND EARLY THIS MORNING BUT WIND SENSORS IN THE MARINE AREA WERE
GENERALLY 10 KNOTS OR HIGHER. WAVES AND SEAS WERE UNIMPRESSIVE
INDICATING THAT THE STRONGER WINDS WERE NOT COMPLETELY MIXING TO THE
SURFACE OF THE WATER. WAVES IN THE BAY WERE MAINLY AROUND A
FOOT...PROBABLY UP TO 2 FEET IN THE CHANNELS. SEAS SUBSIDED TO
AROUND 2 TO 3 FT.

A COLD FRONT APPROACHES FROM THE WEST AND THIS WILL KEEP THE WINDS
FROM THE S/SW UNTIL ITS PASSAGE. WINDS SHIFT TO THE NORTH AND
NORTHWEST DURING EARLY WEDNESDAY MORNING AND MAY INCREASE TO AROUND
15 KNOTS TOWARD 12-15Z WEDNESDAY MORNING FOR A FEW HOURS. WILL NEED
TO MONITOR FOR THE POSSIBILITY OF A BRIEF SCA EPISODE OVER THE BAY
WITH WATER TEMPERATURES OVER THE INTERIOR OF THE BAY CLOSE TO 80
DEGREES BUT THE SURFACE PRESSURE GRADIENT IS RATHER UNIMPRESSIVE.

ONSHORE FLOW DEVELOPS LATE IN THE WEEK (THURSDAY NIGHT THROUGH
SATURDAY) AND SEAS COULD APPROACH 5 FT IN THE OUTER PORTION OF THE
20NM ZONES BUT HELD IT TO 4 FT OR LESS AT THIS POINT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ
SHORT TERM...AJZ/JAB
LONG TERM...MAM
AVIATION...TMG
MARINE...MAM/LSA
Hazardous weather outlook, Jul 15, 12:51 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
151 PM EDT TUE JUL 15 2014

MDZ021>025-VAZ048-049-060>090-099-100-161800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-ACCOMACK-NORTHAMPTON VA-
151 PM EDT TUE JUL 15 2014

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD
FRONT CROSSES THE AREA. SOME OF THE STRONGER STORMS MAY PRODUCE
DAMAGING WINDS. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY
RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IF THE
HEAVIEST RAIN FALLS OVER URBAN OR OTHER POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ091>098-161800-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
151 PM EDT TUE JUL 15 2014

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING AS A
COLD FRONT CROSSES THE AREA. SOME OF THE STRONGER STORMS MAY
PRODUCE DAMAGING WINDS. IN ADDITION...THUNDERSTORMS WILL CONTAIN
HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY
IF THE HEAVIEST RAIN FALLS OVER URBAN OR OTHER POOR DRAINAGE
LOCATIONS. HEAT INDEX VALUES WILL LIKELY REACH 100 TO 104 THIS
AFTERNOON PRIOR TO ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 1:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT TUE JUL 15 2014

VAZ064-151930-
CAROLINE-
236 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CAROLINE COUNTY THROUGH 330
PM EDT...

AT 235 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORBIN TO 11 MILES WEST OF
CEDON...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF STAFFORD TO
11 MILES EAST OF MINERAL...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  GUINEA...
  CORBIN...AND
  PORT ROYAL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3825 7723 3824 7722 3823 7724 3820 7725
      3820 7722 3817 7718 3816 7712 3801 7762
      3825 7738 3825 7733 3824 7729 3823 7728
      3825 7727

DEROSA
Special weather statement, Jul 15, 1:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT TUE JUL 15 2014

NCZ013-014-030-VAZ096-151915-
BERTIE-GATES-HERTFORD-SUFFOLK-
237 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BERTIE...GATES...HERTFORD
AND CITY OF SUFFOLK COUNTIES THROUGH 315 PM EDT...

AT 237 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUENA VISTA...OR ABOUT 5 MILES NORTHWEST OF WINDSOR...MOVING
NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ASKEWVILLE...AND...BUENA VISTA
AT 255 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3666 7681 3661 7667 3655 7655 3599 7701
      3626 7716

DAP
Special weather statement, Jul 15, 1:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
241 PM EDT TUE JUL 15 2014

VAZ072>074-076-078-082-083-085-151915-
CHARLES CITY-ESSEX-KING AND QUEEN-KING
WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-RICHMOND-
241 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ESSEX...RICHMOND...CHARLES
CITY...KING AND QUEEN...KING WILLIAM...NEW KENT...MIDDLESEX AND
LANCASTER COUNTIES THROUGH 315 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER PROVIDENCE FORGE...OR ABOUT OVER TALLEYSVILLE...
MOVING NORTHEAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  COLONIAL DOWNS...
  NEW KENT...
  SLATERVILLE...
  COHOKE...
  COOKE...
  ROMANCOKE...
  ROSE GARDEN...
  LITTLE PLYMOUTH...
  KING AND QUEEN COURT HOUSE...
  LANEVIEW...AND
  MORATTICO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3781 7696 3786 7662 3775 7651 3770 7673
      3742 7690 3731 7706 3737 7720

DEROSA
Special weather statement, Jul 15, 1:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
246 PM EDT TUE JUL 15 2014

NCZ013>016-030>032-151930-
BERTIE-CAMDEN-CHOWAN-GATES-HERTFORD-PASQUOTANK-PERQUIMANS-
246 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CAMDEN...PERQUIMANS...
BERTIE...GATES...PASQUOTANK...CHOWAN AND HERTFORD COUNTIES THROUGH
330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HOLIDAY ISLAND TO MIDWAY...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF HERTFORD TO 7 MILES NORTHEAST OF
WINDSOR...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  BURGESS AROUND 255 PM EDT...
  VALHALLA AROUND 300 PM EDT...
  NIXONTON AROUND 305 PM EDT...
  WINFALL AROUND 310 PM EDT...
  CHAPANOKE AROUND 320 PM EDT...
  ELIZABETH CITY STATE UNIVERSITY AROUND 325 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3592 7690 3602 7698 3627 7678 3631 7667
      3630 7620 3628 7614 3608 7634 3607 7639
      3601 7647 3600 7658 3604 7661 3603 7666
      3596 7671 3594 7669 3589 7673

DAP
Special weather statement, Jul 15, 1:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT TUE JUL 15 2014

VAZ084-088>091-151915-
GLOUCESTER-JAMES CITY-SURRY-SUSSEX-YORK-
252 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF WILLIAMSBURG...JAMES
CITY...SURRY...YORK...GLOUCESTER AND SUSSEX COUNTIES THROUGH 315 PM
EDT...

AT 252 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FIVE FORKS TO ELLIS FORK...
OR ALONG A LINE EXTENDING FROM COLLEGE OF WILLIAM AND MARY TO
WAKEFIELD...MOVING NORTHEAST AT 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  ELBERON...
  SURRY...AND
  SCOTLAND.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3707 7700 3744 7663 3734 7654 3733 7655
      3731 7657 3737 7665 3731 7662 3729 7658
      3721 7663 3721 7672 3718 7677 3715 7673
      3720 7668 3719 7666 3705 7676 3698 7695

DEROSA
Special weather statement, Jul 15, 1:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT TUE JUL 15 2014

VAZ049-061>064-067>076-152000-
AMELIA-CAROLINE-CHESTERFIELD-CUMBERLAND-ESSEX-GOOCHLAND-HANOVER-
HENRICO-KING AND QUEEN-KING
WILLIAM-LOUISA-NOTTOWAY-POWHATAN-RICHMOND-WESTMORELAND-
256 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF RICHMOND...LOUISA...
AMELIA...CUMBERLAND...GOOCHLAND...HENRICO...CHESTERFIELD...HANOVER...
POWHATAN...WESTMORELAND...ESSEX...RICHMOND...KING AND QUEEN...KING
WILLIAM...CAROLINE AND NOTTOWAY COUNTIES THROUGH 400 PM EDT...

AT 256 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEEDSTOWN TO DEATONVILLE...
OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF COLONIAL BEACH TO
7 MILES NORTHWEST OF CREWE...MOVING NORTHEAST AT 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  OAK GROVE...
  MAPLEWOOD...
  TRUXILLO...
  SPARTA...
  WINTERHAM...AND
  KINGS DOMINION.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3776 7787 3773 7780 3792 7773 3802 7762
      3817 7713 3816 7708 3823 7696 3818 7687
      3817 7675 3768 7735 3737 7778 3727 7815
      3730 7823 3737 7824

DEROSA

The radar

The Dover AFB radar (KDOX), 83 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 15, 2:05 PM EST
Where
Dorchester County, 0.54 mi W of Wingate
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.280, -76.090

Numerous trees were downed on Farm Creek Road between Toddville and Wingate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535790.